Document Detail


The acidosis of exogenous phosphate intoxication.
MedLine Citation:
PMID:  9487238     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Severe hyperphosphatemia resulting from the use of laxatives and enemas with high levels of phosphate has been the subject of many case reports. These have generally focused on the hypernatremia and hypocalcemia that develop and become life-threatening. Less attention has been paid to the metabolic acidosis of phosphate intoxication. METHODS: In-depth analysis of a case of severe hyperphosphatemia and review of the literature for cases with sufficient data to permit correlation between the phosphate concentration, acidosis, and anion gap. RESULTS: Marked metabolic acidosis with a large increase in the anion gap was present in our patient. The correlation between these parameters and the plasma phosphate concentration was highly significant. Despite a paucity of data in most case reports, we did uncover other cases of anion gap-positive metabolic acidosis in patients with hyperphosphatemia. CONCLUSIONS: Among high-risk patients, including the elderly and debilitated, the presence of metabolic acidosis, hypernatremia, an increased anion gap, and low plasma calcium levels or a prolonged QT interval on the electrocardiogram should raise suspicion of phosphate intoxication.
Authors:
B Kirschbaum
Related Documents :
3438738 - Chernobyl's challenge to the environment: a report from sweden.
23153048 - Allergic contact dermatitis associated with biosyn suture in a patient with gastroesoph...
14570348 - Antihistamine-induced rhabdomyolysis.
21525708 - Massive keratocystic odontogenic tumor of mandible: a case report and review of literat...
21912478 - Duodenal pseudolymphoma: a case report and review of literature.
19656758 - Acute abdominal pain secondary to retroperitoneal bleeding from a giant adrenal lipoma ...
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  Archives of internal medicine     Volume:  158     ISSN:  0003-9926     ISO Abbreviation:  Arch. Intern. Med.     Publication Date:  1998 Feb 
Date Detail:
Created Date:  1998-03-12     Completed Date:  1998-03-12     Revised Date:  2005-11-16    
Medline Journal Info:
Nlm Unique ID:  0372440     Medline TA:  Arch Intern Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  405-8     Citation Subset:  AIM; IM    
Affiliation:
Department of Medicine, Medical College of Virginia, Richmond, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acidosis / blood,  chemically induced*
Aged
Cathartics / administration & dosage,  adverse effects*
Electrocardiography
Female
Humans
Hypernatremia / chemically induced
Hypocalcemia / chemically induced
Overdose
Phosphates / administration & dosage,  adverse effects*,  blood
Chemical
Reg. No./Substance:
0/Cathartics; 0/Phosphates

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Depressed mood and survival in seriously ill hospitalized adults. The SUPPORT Investigators.
Next Document:  Production of T-cell cytokines at the single-cell level in patients with inflammatory arthritides: e...